Patients taking Rifaximin to combat gastrointestinal distresses like traveler’s diarrhea, irritable bowel syndrome, and hepatic encephalopathy should be pleased to know that a study published by the American Gastroenterological Association has found the drug to be “largely safe and well-tolerated.” However, the same study urges caution for those patients taking the drug with statins. Statins are used to treat high cholesterol and include commonly prescribed medications such as Lipitor, Zocor, and Crestor.
Rifaximin, more commonly known as Xifaxan, is generally known to have very few side effects and those that do appear are generally quite mild in nature. This is largely due to the relatively low amount of the drug that actually gets absorbed by the patient’s gut. The study suggests, however, that the introduction of statins into a patient’s treatment can increase the amount of the drug that is absorbed. This can lead to problems.
The effects of this combination were first noticed in a 66-year-old patient who developed rhabdomyolysis two weeks after rifaximin was introduced into her treatment plan. Prior to the rifaximin, she had been taking simvastatin for over a decade to treat her high cholesterol. As the journal notes, shortly after the introduction of rifaximin, she began experiencing severe myalgia as well as weakness in her shoulders, elbows, hips, knees, wrists, fingers, and ankles. A muscle biopsy also indicated the presence of necrotizing myopathy. Within a month of the removal of the statin from her treatment plan she underwent a complete recovery and testing returned to normal.
The journal notes that few, if any, other reports of this kind of drug interaction have been discovered or published and the authors are asking the medical community to let them know if they have seen similar occurrences. If a pattern can be established, further warnings may need to be issued at the federal level and changes may need to be made to the warnings on the drugs’ packaging. Until then, however, patients and their doctors are advised to approach the combining of these drugs with caution and to monitor patient CK levels for any anomalies.